Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 2, NWS Tampa Bay, FL

October 18, 2011Pinellas County, Florida

NWS Tampa Bay, FL issued this coastal flood statement at Oct 18, 2011, 4:08 AM EDT for Pinellas County, Florida. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2011, 4:08 AM EDT (08:08 UTC)
Expired
Oct 19, 2011, 2:00 AM EDT
In force
22 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WHUS42 KTBW 180808
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
408 AM EDT TUE OCT 18 2011

...HIGH SURF ADVISORY TODAY...
...TIDES WILL RUN 1 TO 3 FEET ABOVE ASTRONOMICAL VALUES TODAY 
   AND TONIGHT...

.INCREASING SOUTHERLY WINDS OVER THE COASTAL WATERS WILL CAUSE
HAZARDOUS SURF TO DEVELOP LATE THIS MORNING THROUGH THIS AFTERNOON.

FLZ039-042-048>051-055-060-062-065-181615-
/O.NEW.KTBW.SU.Y.0004.111018T1400Z-111019T0000Z/
/O.NEW.KTBW.CF.S.0002.111018T0808Z-111019T0600Z/
LEVY-CITRUS-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-
CHARLOTTE-LEE-
408 AM EDT TUE OCT 18 2011

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM EDT THIS EVENING. 

A LOW PRESSURE SYSTEM WILL MOVE OVER THE EASTERN GULF OF MEXICO
TODAY. WINDS WILL INCREASE OVER THE WATERS TO 20 TO 30 MPH WHICH WILL
CAUSE HAZARDOUS SURF TO DEVELOP ALONG THE COAST TODAY. THE STRONG
WINDS WILL ALSO CAUSE WATER TO PILE UP OVER THE EASTERN GULF OF
MEXICO WITH TIDES RUNNING 1 TO 3 FEET ABOVE ASTRONOMICAL VALUES
TODAY AND TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY IS ISSUED WHEN DANGEROUS WATER ACTION IS
EXPECTED ALONG THE COAST.  THIS INCLUDES ROUGH SURF...LARGE
BREAKING WAVES...RIP CURRENTS...AND STRONG UNDERTOW.

BEACH GOERS ARE URGED TO HEED LIFEGUARD WARNINGS.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
1 follow-up statement
144 
WHUS42 KTBW 181611
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1211 PM EDT TUE OCT 18 2011

...HIGH SURF ADVISORY TODAY... 
...TIDES WILL RUN 1 TO 2 FEET ABOVE ASTRONOMICAL VALUES TODAY AND
TONIGHT...

.INCREASING SOUTHERLY WINDS OVER THE COASTAL WATERS WILL CAUSE
HAZARDOUS SURF TO DEVELOP THIS AFTERNOON INTO THIS EVENING.

FLZ039-042-048>051-055-060-062-065-190600-
/O.CON.KTBW.SU.Y.0004.000000T0000Z-111019T0000Z/
/O.CON.KTBW.CF.S.0002.000000T0000Z-111019T0600Z/
LEVY-CITRUS-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-
CHARLOTTE-LEE-
1211 PM EDT TUE OCT 18 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM EDT THIS EVENING.

A LOW PRESSURE SYSTEM WILL MOVE OVER THE EASTERN GULF OF MEXICO
THIS AFTERNOON BRINGING AN INCREASING SOUTHERLY WIND FLOW. THIS
WILL CAUSE HAZARDOUS SURF TO DEVELOP ALONG THE COAST THIS
AFTERNOON INTO THIS EVENING AND ALSO CAUSE WATER TO PILE UP OVER
THE EASTERN GULF OF MEXICO. TIDES WILL CONTINUE TO RUN 1 TO 2 FEET
ABOVE NORMAL THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY IS ISSUED WHEN DANGEROUS WATER ACTION IS
EXPECTED ALONG THE COAST.  THIS INCLUDES ROUGH SURF...LARGE
BREAKING WAVES...RIP CURRENTS...AND STRONG UNDERTOW.

BEACH GOERS ARE URGED TO HEED LIFEGUARD WARNINGS.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPABAY

PRC

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 18, 4:06 AM EDT, 2 minutes earlier.

Area forecast discussion, Oct 18, 4:06 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
406 AM EDT TUE OCT 18 2011

.SHORT TERM...
VERY DIFFICULT FORECAST AS NONE OF THE MODELS APPEAR TO BE
INITIALIZING VERY WELL WITH THE LOW PRESSURE AREA OVER THE SOUTHERN
GULF. RELATIVELY FAST MOVING U/L DISTURBANCE WILL DIG OVER THE
LOWER MISSISSIPPI VALLEY TODAY AND THIS SYSTEM WILL KICK OUT THE
AREA OF LOW PRESSURE OVER THE SOUTHERN GULF OF MEXICO. MODELS
DIFFER ON HOW FAST THIS WILL HAPPEN WITH GFS THE FASTEST LIFTING THE
SURFACE LOW OVER THE NATURE COAST BY THIS EVENING...WITH THE NAM
DELAYED UNTIL LATE TONIGHT. THIS MAKES A SIGNIFICANT DIFFERENCE IN
THE FORECAST NOT ONLY WHEN TO END THE PRECIP...BUT TO GIVE THE DEEP
TROPICAL AIRMASS OVER EXTREME SOUTH FLORIDA LONGER TO LIFT NORTH
OVER WEST CENTRAL FLORIDA GREATLY INCREASING INSTABILITY AND THE
THREAT FOR SEVERE THUNDERSTORMS. THE FASTER GFS WOULD SHUTOFF THE
NORTHWARD PROGRESSION TO SOMEWHERE BETWEEN SARASOTA AND TAMPA...THE
NAM WOULD ALLOW THE THREAT FOR SEVERE WEATHER TO ADVECT NORTH TO
AROUND BROOKSVILLE. ALSO...THE LARGE AREA OF STRATIFIED RAIN OVER
THE SOUTHERN FORECAST AREA AND SOUTHEAST GULF OF MEXICO IS KEEPING
THAT PORTION OF THE AIRMASS STABLE AND IS INHIBITING SEVERE WEATHER
DEVELOPMENT. IF RAIN SHIELD DECREASES SOME LATER THIS MORNING AND
ALLOWS FOR A FEW BREAKS IN THE CLOUDS TO GET SOME SURFACE
HEATING...THIS WOULD AID AIRMASS DESTABILIZATION. BUT AS THE AREA OF
LOW PRESSURE LIFTS NORTHEAST AND THE GRADIENT TIGHTENS...ATMOSPHERE
WILL BE PRIMED FOR SEVERE THUNDERSTORMS AS A 40 TO 50 KNOT SOUTHERLY
LOW LEVEL JET DEVELOPS OVER THE FORECAST AREA THIS AFTERNOON AND
HELICITY VALUES INCREASE TO BETWEEN 300 AND 500. THE MAIN FACTOR
WILL BE IF THE UNSTABLE AIRMASS TO THE SOUTH IS ABLE TO LIFT NORTH
OVER THE FORECAST AREA AND TAP INTO THESE STRONG DYNAMICS. WIDESPREAD
SHOWERS WILL DEVELOP OVER THE REGION THIS AFTERNOON WITH SCATTERED
THUNDERSTORMS WITH A FEW POSSIBLY SEVERE AND THE THREAT OF AN
ISOLATED TORNADO. A SQUALL LINE MAY ALSO DEVELOP AND PUSH ACROSS THE
AREA LATE THIS AFTERNOON AND THIS EVENING. THE MAIN TORNADO THREAT
WILL BE FROM ISOLATED SUPERCELLS THAT DEVELOP AHEAD OF THE LINE OF
STORMS IN THE UNSTABLE AIRMASS.

.LONG TERM...
A WEAK TROUGH REMAINS IN PLACE ALOFT ACROSS THE REGION THROUGH THE
PERIOD. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA
FROM THE NORTHWEST THURSDAY NIGHT...WITH THE MUCH COOLER AND DRIER
AIRMASS REMAINING OVER THE AREA. THE HIGH PRESSURE CENTER WELL TO
THE NORTH OF THE AREA WILL SHIFT EASTWARD THROUGH
SUNDAY...CONTINUING TO RIDGE ACROSS THE AREA AND KEEPING A GENERAL
N/NE WIND FLOW IN PLACE. A WEAK TROUGH WILL LIFT NORTH OFFSHORE OF
THE FL EAST COAST THEN FOR MONDAY INCREASING CLOUD COVER. TEMPERATURES
WILL REMAIN 10-15 DEGREES BELOW NORMAL THURSDAY NIGHT THROUGH
FRIDAY. TEMPERATURES WILL THEN GRADUALLY MODERATE THROUGH MONDAY TO
NEAR NORMAL.

&&

.AVIATION...
PERIODS OF RAIN WILL MOVE OVER THE TERMINALS THROUGH THE PERIOD WITH
SOME EMBEDDED THUNDERSTORMS POSSIBLE AFTER 18Z. CEILINGS WILL BE
GENERALLY VFR-MVFR WITH BRIEF PERIODS OF IFR POSSIBLE IN THE HEAVIER
SHOWERS AND STORMS. E/SE WINDS WILL BECOME MORE SOUTHERLY THROUGH
THE LATE MORNING AND AFTERNOON AND INCREASE TO 10-20KTS WITH GUSTS
20-30KTS. AFTER 00Z WINDS SHOULD THEN BECOME MORE S/SW WITH THE
SPEEDS DIMINISHING TO 10-15KTS.

&&

.MARINE...
STRONG SOUTHERLY WINDS WILL ALSO PILE UP WATER OVER THE EASTERN
GULF OF MEXICO. TIDES WILL RUN APPROXIMATELY 1 TO 3 FEET ABOVE
ASTRONOMICAL VALUES THIS AFTERNOON AND TONIGHT. THE STRONG WINDS
WILL CAUSE HIGH SURF ALONG THE COAST...SO A HIGH SURF ADVISORY HAS
BEEN ISSUED VALID LATE THIS MORNING THROUGH THIS EVENING. THERE
WILL ALSO BE A HIGH RISK OF RIP CURRENTS ALONG THE COAST. SMALL CRAFT
ADVISORIES WILL ALSO BE IN EFFECT FOR THE COASTAL WATERS OF WEST
CENTRAL AND SOUTHWEST FLORIDA INCLUDING TAMPA BAY FOR MOST OF THE
DAY...AND CONTINUING INTO TONIGHT WITH THE EXCEPTION OF THE TAMPA
BAY WATERS.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS ARE EXPECTED THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  82  72  78  59 / 100  60  20   5
FMY  85  75  83  62 / 100  80  30   5
GIF  82  72  82  58 / 100  60  20   5
SRQ  84  75  80  60 / 100  60  20   5
BKV  82  71  77  48 / 100  40  20   5
SPG  82  76  77  64 / 100  60  20   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR CHARLOTTE-CITRUS-HERNANDO-HILLSBOROUGH-LEE-LEVY-
     MANATEE-PASCO-PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
     60 NM.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR TAMPA BAY WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Oct 17, 5:35 AM EDT, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
535 AM EDT MON OCT 17 2011

FLZ039-042-043-048>052-055>057-060>062-065-172200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
535 AM EDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE WILL STREAM INTO WEST CENTRAL AND SOUTHWEST
FLORIDA TODAY AND TONIGHT AHEAD OF AN AREA OF LOW PRESSURE MOVING
SLOWLY NORTHEAST OVER THE SOUTHERN GULF WATERS. THIS MOISTURE
COMBINED WITH UPPER LEVEL ENERGY MOVING ACROSS THE REGION WITHIN
THE SOUTHWEST WIND FLOW ALOFT WILL SUPPORT NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS OVER THE REGION TODAY AND TONIGHT...WITH
SOME LOCALLY HEAVY RAINFALL POSSIBLE LATER TONIGHT INTO TUESDAY AS
THE LOW AFFECTS THE REGION. THUNDERSTORMS THAT DEVELOP TODAY AND
TONIGHT WILL BE CABLE OF PRODUCING GUSTY WINDS AND OCCASIONAL
LIGHTNING STRIKES. IN ADDITION A TIGHTENING PRESSURE GRADIENT
BETWEEN HIGH PRESSURE TO THE NORTHEAST AND THE LOW OVER THE GULF
WILL SUPPORT BREEZY CONDITIONS WITH WINDS INCREASING INTO THE 15
TO 20 MPH RANGE WITH HIGHER GUSTS POSSIBLE TONIGHT AND TUESDAY.

...WIND AND SEA IMPACT...
EAST WINDS AROUND 20 KNOTS WITH HIGHER GUSTS WILL VEER INTO THE
SOUTHEAST AND SOUTH TONIGHT AND TUESDAY...THEN SOUTHWEST TUESDAY
NIGHT. THE STRONG WINDS WILL BUILD SEAS INTO THE 3 TO 5 FOOT RANGE
NEAR SHORE AND 5 TO 7 FEET OFFSHORE TODAY. WINDS WILL INCREASE TO
20 TO 25 KNOTS TONIGHT WITH SEA BUILDING TO 5 TO 7 FEET NEAR SHORE
AND 7 TO 9 FEET OFFSHORE. THE STRONG WINDS AND BUILDING SEAS WILL
CREATE HAZARDOUS BOATING CONDITIONS AND SMALL CRAFT OPERATORS MAY
WANT TO POSTPONE TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE LATE
IN THE WEEK.

...RIVER FLOOD IMPACT...
MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE PEACE RIVER
THROUGH EARLY TUESDAY. REFER TO THE MOST RECENT HYDROLOGIC
STATEMENTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE REGION
TUESDAY THROUGH EARLY WEDNESDAY AS AN AREA OF LOW PRESSURE MOVING
NORTHEAST OVER THE GULF WATERS AFFECTS THE REGION. LOCALLY HEAVY
RAINS...STRONG GUSTY WINDS...AND OCCASIONAL LIGHTNING STRIKES
WILL BE THE MAIN HAZARDS.

...FLOOD IMPACT...
AN AREA OF LOW PRESSURE MOVING NORTHEAST OVER THE GULF WATERS WILL
BRING WIDESPREAD RAINS TO ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA
DURING TUESDAY AND WEDNESDAY. LATEST GUIDANCE SUGGESTS RAINFALL
AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE ACROSS THE REGION THROUGH
WEDNESDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE HEAVY RAINS
WILL PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL
AS THE PONDING OF WATER ON ROADWAYS. IN ADDITION AREA RIVERS WILL
BE ON THE RISE AND ALL RESIDENTS LIVING ALONG RIVERS AND FASTER
FLOWING STREAMS SHOULD KEEP ALERT FOR ANY RAPID RISES IN WATER
LEVELS DURING THE NEXT FEW DAYS AND SHOULD SEEK HIGHER GROUND IF
FLOODING BE OBSERVED.

...WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS IN THE 20 TO 25 KNOT RANGE WITH HIGHER
GUSTS SHIFTING TO THE WEST AND NORTHWEST ON WEDNESDAY WILL PRODUCE
ROUGH BOATING CONDITIONS OVER THE GULF WATERS AND INLAND WATERWAYS
THROUGH EARLY THURSDAY. THE STRONG WINDS WILL CREATE SEAS OF 5 TO
7 FEET NEAR SHORE AND 7 TO 10 FEET OFFSHORE. MARINERS AND SMALL CRAFT
OPERATORS MAY WANT TO POSTPONE TRIPS INTO THE GULF UNTIL CONDITIONS
IMPROVE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:08 AM EDTHigh Surf AdvisoryTBWPinellas16 hr
Oct 18, 3:16 PM EDTSpecial Marine WarningTBW59 min
Oct 18, 4:11 PM EDTSevere Thunderstorm WarningTBWCharlotte, Lee52 min
Oct 18, 4:19 PM EDTSpecial Marine WarningTBW56 min
Oct 18, 5:07 PM EDTAreal Flood AdvisoryTBWLee6 hr
Oct 18, 5:41 PM EDTSpecial Weather StatementTBWCharlotte49 min

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.